Drug-Induced Torsade de Pointes: From Molecular Biology to Bedside

Access this Article

Author(s)

Abstract

A progressively increasing number of cardiac and noncardiac drugs prolong the ventricular action potential duration(QT interval of the electrocardiogram)and cause a distinctive polymorphic ventricular tachycardia termed torsades de pointes(TdP)that can degenerate into ventricular fibrillation and sudden cardiac death.Drugs prolong the QT interval and cause TdP by blocking cardiac K<SUP>+</SUP> channels in general and selectively blocking the rapidly activating delayed rectifier channel I<SUB>Kr</SUB>.Coassembly of HERG(human−ether−ago−go−related gene)α−subunits and MiRP1(MinK−related peptide 1)β−subunits recapitulate the behavior of native human I<SUB>Kr</SUB> and mutations of HERG and MiRP1 decrease the repolarizing current, delay ventricular repolarization and prolong the QT.Thus, drug−induced QT prolongation and TdP might represent an iatrogenic reproduction of the congenital LQTS.In patients with silent forms of the congenital LQTS associated with mutations in I<SUB>Kr</SUB>, arrhythmic symptoms developed almost exclusively after exposure to QT−prolonging drugs.This review centers on the possible cellular mechanisms underlying drug−induced QT prolongation and TdP, the description of specific drugs and risk factors facilitating the development of TdP, and the recommendations for preventing and treating this potentially fatal arrhythmia.

Journal

  • The Japanese Journal of Pharmacology

    The Japanese Journal of Pharmacology 83(1), 1-19, 2000-05-01

    The Japanese Pharmacological Society

References:  170

  • 1 / 2
  • 1 / 2

Cited by:  14

Codes

  • NII Article ID (NAID)
    10008184072
  • NII NACSIS-CAT ID (NCID)
    AA00691188
  • Text Lang
    ENG
  • Article Type
    Journal Article
  • ISSN
    00215198
  • NDL Article ID
    5399678
  • NDL Source Classification
    ZS51(科学技術--薬学)
  • NDL Call No.
    Z53-D199
  • Data Source
    CJP  CJPref  NDL  J-STAGE 
Page Top